Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 49, NWS Memphis, TN

July 4, 2018Haywood County, Madison County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 4, 2018, 11:26 PM CDT for Haywood County, Madison County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 11:26 PM CDT (04:26 UTC)
Expired
Jul 5, 2018, 2:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:30 PM CDTHEAVY RAIN 26 Sse Jackson, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS54 KMEG 050426
FFWMEG
TNC075-113-050730-
/O.NEW.KMEG.FF.W.0049.180705T0426Z-180705T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1126 PM CDT WED JUL 4 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Haywood County in southwestern Tennessee...
  Madison County in southwestern Tennessee...

* Until 230 AM CDT.

* At 1125 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Jackson, Bemis, Holly Grove, Mercer, Neely, Malesus, Claybrook,
  Huntersville, Beech Bluff, Westover, Roberts, Madison Hall,
  Gilmore, Five Points, Maple Grove, Denmark, Leighton and East
  Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3554 8863 3551 8866 3546 8917 3567 8914
      3568 8904 3567 8902 3568 8901 3572 8861
      3564 8861

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:13 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 4, 7:13 PM CDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
713 PM CDT Wed Jul 4 2018

.UPDATE...

Updated to extend heat advisory and add excessive heat warnings
through Thursday evening.

&&

.DISCUSSION...

A weak shortwave embedded within deep easterly flow, to the south
of a sprawling upper level ridge of high pressure over the Middle
Mississippi and Ohio Valleys, will produce scattered showers and
thunderstorms this evening. Very warm and humid weather will
continue through tonight.

Very hot and humid weather is anticipated for Thursday with
dangerous heat index values ranging from 105 to 115 degrees by
afternoon. Heat advisories have been extended through Thursday
evening areawide, with an excessive heat warning for most areas
along and west of the Mississippi River. Use extreme caution with
any outdoor activities tomorrow afternoon through early evening.

JLH

&&

.PREV DISCUSSION... /issued 250 PM CDT Wed Jul 4 2018/

Upper level ridge over the Midwest/central U.S. will retrograde
late Thursday/Friday, placing the Mid-South in northwest/northerly
upper flow. This will allow a weak front to move into the area,
with temperatures not as hot and increased precipitation chances.

For tonight...heat index values over 100 at many sites across the
Mid-South, so heat advisory continues. High-res models show
showers/a few tstorms over the area. Latest few runs of the CAMs,
as well as NAM/GFS, suggest convection persisting well into the
evening hours. Will raise POPs into the chance category for the
00-06Z period for SW TN/N MS/E AR. Agree with SPC assessment of
gusty winds possible, given strong DCAPEs across area.

Lingering effects of upper ridge should persist through Thursday.
Weak front will work in by late afternoon, but forecast highs in the
90s and dewpoints in the 70s suggest a heat advisory may be needed
for portions of the area, especially NE AR/MO Bootheel. Will let
midnight shift re-evaluate after the evening convection.

Upper-level transition in full swing by Thursday night/Friday. Mid-
South should see less influence from upper ridge, focusing of weak
frontal boundary, and weak upper system rounding the east side of
the ridge. Showers/tstorms increasing late Thursday night, and
widespread precipitation on Friday. At this point no organized
severe or widespread heavy rain is expected.

For Saturday...surface boundary should be drifting over N MS. Weak
systems riding along southern periphery of upper ridge should
keep convection mostly over and south of our N MS counties.

Surface boundary should wash out by late weekend, allowing moisture
and POPs to return to much of the area into early next week.
Upper ridge to build back over the MS/OH valley area by late in
the forecast period, which will mean increasing temps as well.

GW

&&

&&

.AVIATION.../00z TAFs/

VFR conditions will prevail through much of the forecast period.
There may be temporary reductions in vsbys in fog late tonight at
KMKL and KTUP. Isolated to scattered showers and thunderstorms
will also continue across the Mid South this evening and again
Thursday afternoon across southern sections. Winds should remain
light and variable tonight, becoming easterly on Thursday at
speeds between 5-8 kts.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Thursday for Lawrence-Randolph.

     Excessive Heat Warning until 8 PM CDT Thursday for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT Thursday for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT Thursday for Alcorn-Benton MS-
     Calhoun-Chickasaw-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Union-Yalobusha.

     Excessive Heat Warning until 8 PM CDT Thursday for Coahoma-
     Tunica.

TN...Heat Advisory until 8 PM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 4, 11:59 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Jul 4 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-051045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1159 AM CDT Wed Jul 4 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect for the entire Mid-South today as
Heat Index values may exceed 105 degrees at times this afternoon
and early this evening.

A few strong storms are possible this afternoon and evening over
southwest Tennessee...northern Mississippi...and extreme eastern
Arkansas. Gusty wind...heavy rain...and lightning are the primary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat Index values may exceed 105 degrees on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 9:31 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
931 PM CDT WED JUL 4 2018

MSZ005-006-009-050300-
Tishomingo MS-Alcorn MS-Prentiss MS-
931 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...

At 931 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Iuka, moving west
at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo...southeastern Alcorn and northeastern
Prentiss Counties should monitor this storm closely.

LAT...LON 3477 8811 3470 8853 3494 8854 3496 8818
      3492 8816 3489 8810
TIME...MOT...LOC 0231Z 086DEG 27KT 3487 8818
Local storm report, Jul 4, 9:45 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     6 WSW CORINTH           34.90N 88.60W
07/04/2018                   ALCORN             MS   911 CALL CENTER

            TREE DOWN ON HOME AND MULTIPLE OTHER TREES REPORTED DOWN.
            TIME ESTIMATED BY RADAR.

&&

WLC
Special weather statement, Jul 4, 9:50 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
950 PM CDT WED JUL 4 2018

TNZ089>091-050330-
Hardeman TN-Fayette TN-McNairy TN-
950 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 PM CDT
FOR...

Southern Hardeman County in southwestern Tennessee...
Southeastern Fayette County in southwestern Tennessee...
West central McNairy County in southwestern Tennessee...

At 949 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Pocahontas, or 9 miles northwest of Big Hill Pond
State Park, moving west at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Hardeman...southeastern Fayette and west central
McNairy Counties should monitor this storm closely.

LAT...LON 3522 8875 3505 8876 3501 8937 3528 8937
TIME...MOT...LOC 0249Z 091DEG 27KT 3514 8885
Local storm report, Jul 4, 10:03 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1003 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     2 N FARMINGTON          34.95N 88.44W
07/04/2018                   ALCORN             MS   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN ACROSS ALCORN COUNTY.

&&

JLH
Special weather statement, Jul 4, 10:19 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
1019 PM CDT WED JUL 4 2018

MSZ009-014>017-050400-
Itawamba MS-Pontotoc MS-Union MS-Lee MS-Prentiss MS-
1019 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Northwestern Itawamba County in northeastern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 1019 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Pratts Friendship, or near Baldwyn, moving west
at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Itawamba...northern Pontotoc...Union...
northern Lee and southwestern Prentiss Counties should monitor this
storm closely.

LAT...LON 3436 8847 3432 8925 3460 8925 3460 8872
      3461 8872 3460 8846
TIME...MOT...LOC 0319Z 091DEG 34KT 3449 8857
Special weather statement, Jul 4, 11:00 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
1100 PM CDT WED JUL 4 2018

TNZ048>050-052>054-090-050445-
Hardeman TN-Henderson TN-Tipton TN-Chester TN-Madison TN-
Lauderdale TN-Haywood TN-
1100 PM CDT WED JUL 4 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...

Northwestern Hardeman County in southwestern Tennessee...
Central Henderson County in southwestern Tennessee...
East central Tipton County in southwestern Tennessee...
Northern Chester County in southwestern Tennessee...
Madison County in southwestern Tennessee...
Southeastern Lauderdale County in southwestern Tennessee...
Haywood County in southwestern Tennessee...

At 1059 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Bemis, or 8 miles southwest of Jackson, moving
west at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Hardeman...central Henderson...east central
Tipton...northern Chester...Madison...southeastern Lauderdale and
Haywood Counties should monitor this storm closely.

LAT...LON 3542 8826 3541 8953 3568 8952 3568 8825
TIME...MOT...LOC 0359Z 091DEG 24KT 3554 8892

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:53 PM CDTSevere Thunderstorm WarningMEGChester, Hardin, McNairy52 min
Jul 4, 9:00 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy45 min
Jul 4, 9:16 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy25 min
Jul 4, 9:23 PM CDTSpecial Weather StatementMEGHenderson52 min
Jul 4, 9:44 PM CDTSevere Thunderstorm WarningMEGHardeman, Hardin, McNairy46 min
Jul 4, 9:50 PM CDTSpecial Weather StatementMEGHardeman40 min
Jul 4, 10:02 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman43 min
Jul 4, 10:33 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman, Haywood, Tipton29 min
Jul 4, 11:00 PM CDTSpecial Weather StatementMEGChester, Haywood, Henderson, Madison45 min
Jul 5, 5:38 PM CDTSpecial Weather StatementMEGHardin37 min
Jul 5, 6:10 PM CDTSpecial Weather StatementMEGChester, Hardin, McNairy50 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.